Heavy Rain, Trego
- When
- May 28, 12:20 PM CST to 3:20 PM CST
- Where
- Trego County, 5.59 mi NW of Voda
- Reported by
- Public
- Coordinates
- 39.110, -100.090
Rainfall of 5.20 inches was observed and it was still raining at the time of the observation.
An outflow boundary became the main focus for severe thunderstorms during the late afternoon and evening. There were other severe thunderstorms along a stationary boundary and associated with a short wave trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An outflow boundary became the main focus for severe thunderstorms during the late afternoon and evening. There were other severe thunderstorms along a stationary boundary and associated with a short wave trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 11:00 AM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1200 PM CDT Mon May 28 2018 ...updated aviation... .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Mon May 28 2018 Scattered high based showers and a few thunderstorms have continued to bubble over southwest Kansas early this morning. The area appears to be in a region of high level divergence in advance of a jet streak moving rapidly through eastern New Mexico. There also is a region of convergence evident at H7 in southwest Kansas. The area of showers likely will weaken as the region of upper level divergence becomes more diffuse as it propagates northeast. A vigorous upper level trough rotating around the gyre centered near the Nevada/Utah border will propagate from western Arizona to eastern Colorado by 00Z. Surface low pressure will deepen in eastern Colorado with the approach of the upper level trough, and strong south to southeast winds will continue across southwest Kansas. A persistent cluster of thunderstorms in Nebraska is likely to continue to move northeast and weaken later this morning as the low level jet decays, but an outflow boundary likely will persist from eastern Colorado across northwest Kansas and will provide a focus for thunderstorm development this afternoon. Thunderstorms also are likely to initiate along the dryline near the Colorado border by late afternoon. Dewpoints in the low to mid 60s and abundant insolation will result in a very unstable atmosphere this afternoon with CAPE values in excess of 3000 J/KG. Shear in the 0-6km layer is not terribly impressive initially, but considerable low level shear will develop this evening with the onset of the low level jet. There likely will be sufficient shear to support a few rotating updrafts if thunderstorms can remain discrete. Model soundings do not have much shear in the H5 to H3 layer, so thunderstorms may become outflow dominant fairly quickly with a high wind and heavy rainfall threat in addition to hail given the persistently cold temperatures at the top of the EML. Any small window of opportunity for tornadogenesis will be dependent on interaction of the low level jet with discrete cells. A cluster of thunderstorms likely will propagate eastward into central Kansas before weakening late this evening. Locally heavy rainfall is possible this afternoon and evening, but the antecedent drought conditions and low pond levels will reduce the potential for excessive runoff. Temperatures today will be anomalously warm again with highs in the lower 90s in most areas. Lows tonight will be affected by thunderstorm outflow but generally will be in the lower 60s. .LONG TERM...(Tuesday through Sunday) Issued at 359 AM CDT Mon May 28 2018 The upper level cyclone near the Nevada/Utah border will lift out to eastern Wyoming by Tuesday morning, and the upper level cold pool will approach western Kansas. It is uncertain how the thunderstorm evolution will occur later tonight and Tuesday. A high level jetlet likely will develop over Nebraska with the first upper level trough, and northwest Kansas will be in the entrance region of this jet streak. Upward vertical motion will increase late tonight, and thunderstorms may develop late tonight and Tuesday morning in northwest Kansas. The area of thunderstorms will feed on southeast flow around a thermal low in the Texas Panhandle and may gradually develop to the south and southeast into the inflow. Temperatures Tuesday will vary widely dependent on cloud cover and thunderstorm outflow. An outflow boundary from afternoon and evening thunderstorms likely will move into northern Oklahoma tonight but likely will retreat as a warm front during the day Tuesday. Highs may be in the 70s in the rain cooled air while temperatures likely will rise into the lower 90s in south central Kansas. A very favorable shear profile may develop Tuesday afternoon near the retreating outflow boundary, but confidence is low on exactly where this boundary will be during maximum heating. The potential for supercells will be enhanced near the boundary with the potential for all types of severe weather. An outflow boundary will become established across northern Oklahoma Wednesday, and most of Kansas will be quiet. A few thunderstorms may develop in upslope flow in eastern Colorado and propagate into western Kansas by evening. Other thunderstorms are likely to develop during the night as the low level jet enhances lift over the old outflow boundary in south central and southeast Kansas. Another upper level trough will dig into the western United States Thursday and lift out into the northern Plains Friday. Subtropical high pressure will strengthen from Mexico into the Southern Plains Thursday and Friday, and a plume of very warm mid level air will spread back into southwest Kansas Thursday night and Friday. There may be an opportunity for scattered thunderstorms again Thursday as a minor upper level trough ripples along the mid level baroclinic zone. Friday is likely to be hot and dry with temperatures above 100 degrees in central and southwest Kansas, especially in the Red Hills. A cold front will move through western Kansas Saturday with more seasonal temperatures Saturday and Sunday. The heat will return Monday with more 100 degree weather the first part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 28 2018 VFR conditions are expected through much of the TAF pd. Locally reduced cigs/vis will be possible in association with +TSRA moving across the terminals from west to east starting this afternoon through the evening. SVR hail and wind is also possible with the line. Storms will exit the entire region late tonight. Otherwise, SE/S winds 15-30 kt today through end of TAF pd. && .FIRE WEATHER... Issued at 359 AM CDT Mon May 28 2018 Strong south to southeast flow will prevail throughout western Kansas today as an area of low pressure deepens in southeast Colorado. Relative humidities may briefly fall to near 20 percent along the Colorado border before the dryline retreats this evening. With greenup that has occurred recently, the potential for extreme fire behavior is low; however, there may be enough old vegetation to support fire spread in pastures and CRP ground. Temperatures near or above 100 degrees and relative humidities near 15 percent can be expected on Friday in southwest and south central Kansas. Strong southwest winds will favor active fire behavior. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 65 88 62 / 20 50 30 40 GCK 93 63 86 60 / 50 50 30 20 EHA 94 60 89 59 / 30 20 10 0 LBL 95 64 90 61 / 60 50 10 10 HYS 92 65 84 60 / 20 50 50 60 P28 93 69 91 65 / 10 30 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Sugden FIRE WEATHER...Ruthi
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
14 hail, 14 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 5.20 inches was observed and it was still raining at the time of the observation.
Winds were also around 50 MPH.
Severe semi trucks were overturned by the high wind.
Street flooding was reported.
Grain bins were destroyed by the high wind.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 60 MPH.
A semi was blown over by the high wind.
A semi truck was blown over by the high wind.
One half of a school roof was torn off by the high wind. At least 5 pivot irrigation sprinklers were overturned in the area.
A semi truck was blown over by the high wind.
A truck pulling a camper was overturned by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762011, 762012, 762013, 762014, 762015, 762016, 762018, 762019, 762020, 762021, 762035, 762040, 762022, 762042, 762023, 762041, 762024, 762025, 762026, 762028, 762044, 762030, 762031, 762033, 762034, 762032, 762037, 762039, 762036, 762038.